Every now and then we come across an article that hits close to home. This is one of those articles. My mother-in-law was admitted to the hospital just before Christmas. It took nearly 5 days to ultimately determine the cause of her illness but while she was there and since her release, my mother-in-law was prescribed numerous medications these were over and above her normal prescribed medications. I asked my father-in-law, who is responsible to determining if all of the drugs work together? If any have detrimental side effects? Do any counteract with each other? My father-in-law simply said - 'if the doctors prescribed them they must know what they are doing'. I've come to learn this is a common response. However during our family's own investigation we did find medications that should not be taken together and had them changed. As caregivers and family members we need to be aware.
So it is with this in mind, I share this article with everyone.
According to the American Society of Health-System Pharmacists, more than 34 percent of seniors take medications prescribed by more than one physician and 72 percent take medications that were prescribed more than six months ago. This is one reason why caregivers need to be aware of the potential for drug interactions. There may be times when multiple medications are needed to manage symptoms or provide relief in some form. Interactions occur when medications don’t work in tandem with one another and instead one of the drugs or both of them together adversely affect your loved one’s health.
Prescription and over the counter (OTC) medications should both be considered when looking at drug interactions. Herbal remedies and food interactions can be a source of concern as well. Finally, drug reactions are just as critical as interactions since they can cause problems for the patient as well.
Drug interactions are often a concern for people since as they age, they tend to take even more medications. What most people don’t realize, however, is that common OTC medications can cause serious drug interactions as well. For this reason alone, it is critical to take a complete list of medications to both your doctor and your pharmacist.
Some patients may think it is “overkill” to provide the list to both the doctor and the pharmacist. After all, the doctor prescribes medication; he should know the interactions to look for, right? Well, not always.
Pharmacists train in medication and specialize in learning about interactions. It is best to check with both of them just to be sure that nothing can adversely affect your loved one’s health. Experts use this explanation as a basis for suggesting that individuals use the same pharmacy each time they have a prescription filled. The pharmacy keeps records and flags the account for possible drug interactions. Bring a record of any OTC medications that your loved one takes as well so that your pharmacist can have a complete record of medications given at home.
Almost all pharmacies provide printed leaflets with each prescription. Read these leaflets carefully and pay close attention to the side effects and possible drug interactions. If you need to ask a question about the medication, it helps to take the leaflet to the doctor with you. You can also call the pharmacist with your question to be sure that the medicine your loved one was prescribed is one that can be safely taken without causing problems with other medications.
The Ohio Department on Aging provides an information sheet with helpful information about drug interactions and reactions. Some of the interactions they list include:
One medication can increase or decrease the effectiveness of another. Taking two medications can produce one interaction that can be dangerous for the patient. Taking two medications that are similar can produce one reaction that is greater than one would normally expect. Depending on the condition being treated, your physician may suggest not taking particular OTC medications. For example, epileptics need to be careful when taking diphenhydramine (e.g. Benadryl) or cold medicines containing phenylpropanolamine (PPA) since these drugs are known to increase seizure frequency. Make sure that the physician treating you is aware of all health conditions which may affect the medications you need to take.
While there are some individuals who have found tremendous health benefits from taking herbal remedies, caregivers should still be concerned when considering their use. Just because an herbal remedy touts that it is all-natural does not mean that it is safe. Some of these herbal products can cause dangerous interactions with medications that you may be taking. Also, don’t take an herbal remedy for the same condition for which medication has already been prescribed unless approved by the doctor. Write down any herbal remedies along with other medications that you are taking to be certain that the doctor has an accurate picture of everything that is taken at home.
Some preparations can contain high amounts of metals such as lead and mercury due to processing. In addition, contaminants such as pesticides may also be found in some of these remedies. Some herbal remedies have been found to contain illicit prescription medicines and were not labeled as such.
Herbal remedies often make claims on the packaging that have not been safely evaluated by the Food and Drug Administration (FDA). Without standardized testing, some of these remedies can be a source of trouble for the patient since there is little data to back up these claims. Since many companies market these remedies as food supplements, they aren’t as stringently monitored by the FDA. In addition, manufacturers aren’t held to the same accountability standards as pharmaceutical companies.
If you feel it necessary to take an herbal remedy, consult your loved one’s physician first. Exercise caution when reading labels. Some remedies have been found to contain so little of an herb that it is nothing more than a placebo. For example, one research study found that more than 60 percent of ginseng products contained so little ginseng that they were essentially inactive.
Certain foods can also affect medications, usually in ways that the medicine is absorbed throughout the body. Some of these foods or additives to foods include caffeine and vitamin K (found in broccoli). There are also medications that interact negatively with grapefruit juice which reduces or eliminates the effect of the medicine. There are many other foods to consider and the pharmacy may have this information for specific medications.
Food can slow the absorption of some medicines throughout the body.Meals high in carbohydrates can adversely affect the absorption rate of some medications. Some medications need food to help it absorb for the body’s use.
Although not technically a food, alcohol is often grouped with foods when considering interactions with medications. The National Institute of Alcohol Abuse and Alcoholism estimates that 25 percent of emergency room admissions may have alcohol-drug interactions as a component of the underlying problem. The elderly are especially at risk for this type of interaction since they consume more than 30 percent of all prescription medications consumed in the U.S. today and the risk for alcohol abuse is also significant in the elderly population.
Alcohol intensifies the effect of some medications, such as sedatives or pain medicines. What's more, some medications increase the effects of alcohol causing dizziness, drowsiness, inability to control balance or walk properly, as well as many others. Alcohol can exhaust enzymes needed to metabolize the medication, thereby prolonging the absorption of the medication and risking more side effects in the body. It can also have the opposite effect by prolonging the metabolizing of medication the bloodstream, rendering the drug less effective.
Whether it is alcohol or other foods, be certain to check with your doctor or pharmacist to determine whether or not there is any concern with foods that are used in the home. Keep track of any adverse reactions and check with your doctor immediately if there is cause for alarm.
While there are concerns about foods or medicines interfering with one another, there is also the question of how a person will react to a medication. Side effects are possible with any medication on the market since there are many different types of people and diseases. It is important to minimize side effects while treating the underlying condition.
Keep a diary at home of any reaction that seems unusual. Some of the items to include in the diary include:
When was the medication was given? How long did it take to notice the reaction?What is the nature of the reaction? Does it seem to get better or worse as time goes by?Is this a known side effect of the medication? How much discomfort does it cause in the patient?Your physician may suggest other areas to observe.
By keeping a comprehensive diary of reactions, you can determine whether or not this is a true drug reaction or a symptom of the underlying disease, or even a new one that may be developing. Your doctor will want to see the diary, at least in part, when trying to figure out how best to treat the reaction.
As caregivers, giving medication can be one of the scariest responsibilities. Being diligent and staying informed is perhaps one of the best remedies. Be certain that you maintain open lines of communication with both the doctor and the pharmacy in order to better provide care for your loved one.